Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 6, NWS Fort Worth, TX

April 18, 2024Lampasas County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 18, 2024, 6:52 PM CDT for Lampasas County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2024, 6:52 PM CDT (23:52 UTC)
Expired
Apr 18, 2024, 7:09 PM CDT
In force
17 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Lampasas County, TX

The radar

The Ft Hood radar (KGRK), 97 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 5:12 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:24 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 18, 2:24 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
224 PM CDT Thu Apr 18 2024

...New Long Term...

.SHORT TERM... /Issued 140 PM CDT Thu Apr 18 2024/
/Through Friday Night/

An active afternoon is in store for some of us across North and
Central Texas as a fairly decent cold front continues its way
across the region. As of 1 pm, surface analysis shows the front
entering the northwestern zones from Montague to Stephens
counties. Isolated to scattered showers and storms are still
expected to develop this afternoon and evening as the front moves
through. While the overall timing of the storms hasn't changed
much from previous forecasts, some of the latest high-res models
are pushing storm initialization closer to 5-6 pm and perhaps
just east of the I-35 corridor. Based on the latest ACARs
soundings, it looks like the environment is still capped, but
surface heating through the afternoon should help with buoyancy.
There is a potential that storms won't develop or remain very
isolated until the the front moves east of I-35 into East Texas.
Not everyone will see showers/storms as the front moves through
their location. With very high instability in place, IF storms are
able to develop, they will be capable of becoming severe with
large hail as the main threat. Very large hail (up to 2.5 inches
in diameter) can't be ruled out with some of the more intense
supercells. The threat for damaging winds will be there as well,
especially with some of the storm clusters. The tornado threat is
low, but we can't completely discard a brief spin-up with any
bowing segment. The good news is that the threat for storms and
severe weather for any location is brief as the front steadily
pushes eastward through this evening.

Most of the activity should be east of us after midnight, but
breezy northerly winds will continue through tomorrow morning.
Dry and cooler conditions are expected on Friday with high
temperatures staying in the 60s and 70s under mostly cloudy
skies.

Sanchez

&&

.LONG TERM... /NEW/
/Friday Night Through Next Thursday/

...Scattered to numerous showers and storms expected Saturday
with the potential for localized heavy rainfall and flooding
concerns...

Large scale forcing will increase across the Southern Plains this
weekend as a mid-level shortwave trough approaches from the
southwest. Height falls will start overspreading the state Friday
night, inducing stronger warm and moist advection overtop the cool
near-surface airmass left behind by today's cold front. The
ascending air should first yield thickening cloud cover with a
broad area of showers and thunderstorms developing overnight in
response to the strengthening low level jet.

NAM forecast soundings show the boundary layer will be strongly
capped making surface-based convection unlikely Friday evening.
Moderately strong elevated instability amid the ongoing isentropic
ascent should still lead to a rapid increase in the coverage of
showers and thunderstorms after midnight Saturday. The severe hail
threat will be inhibited by the tall, skinny CAPE profiles
(weaker parcel accelerations) in the forecast soundings. However,
steep mid-level lapse rates and adequate deep layer shear should
still support some instances of at least small hail Friday night
into Saturday morning.

The shortwave trough will eject across the region on Saturday as
the front continues to slowly push towards the coast. Scattered to
numerous showers with embedded thunderstorms are expected to
develop across the region with the area of greatest coverage
shifting from North Texas and the Big Country (Saturday morning
and afternoon) to Central and East Texas (Saturday evening/night).
Though a few strong storms cannot be completely ruled out,
widespread cloud cover and rain should limit heating/instability
and the overall potential for severe weather. The main concern on
Saturday will be localized heavy rainfall, especially in areas
where the soils are still saturated from heavy rainfall over the
past few weeks. Additionally, training storms and heavier
convective rain rates may lead to flood issues including minor
river flooding. Generally, 1-2.5 inches is expected though
isolated higher amounts are possible. The higher totals are
concentrated mostly near and east of the I-35 corridor.

In the wake of the departing shortwave, rain chances will end
Sunday morning from west to east as subsidence increases over the
region. After a weekend of well-below normal temperatures (highs
in the 60s, lows in the 40s/50s), temperature recovery will begin
early next week as the surface high shifts east and south winds
return amid mostly clear skies. Dry conditions should prevail
through mid-week before a potential Alberta Clipper positions
North and Central Texas beneath northwest flow ahead of a
developing western CONUS upper trough. As expected, there is
little model agreement beyond Day 7 (Wednesday) so this portions
of the forecast is likely to change over the weekend.

12

&&

.AVIATION... /Issued 140 PM CDT Thu Apr 18 2024/
/18Z TAFs/

Concerns...Thunderstorms chances this afternoon. Breezy conditions
through Friday morning.

VFR cigs have returned to most sites as a cold front approaches
the DFW Metroplex. Showers and storms are still expected to
develop along the front during the afternoon and evening hours.
Based on the most recent high-res guidance, a few storms may
develop near the DFW sites between 21-23Z, and 01-03Z at KACT. To
account for this potential, we introduced a TEMPO TSRA for all
the sites. This activity should be east of the sites in the
evening as the front continues to move east/southeast. Gusty
northerly winds are also expected behind the front, staying breezy
through early Friday morning.

Another round of low cigs is forecast to arrive early Friday
morning with MVFR ceilings prevailing through much of the day.
Otherwise, surface winds will remain from the northeast around
10-15kt.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    56  70  59  65  50 /  20   5  80  90  90
Waco                59  73  62  70  51 /  30   5  50  80 100
Paris               54  67  54  59  48 /  40  10  80  90  80
Denton              52  68  55  62  47 /  10   5  80  90  90
McKinney            54  68  56  63  48 /  20   5  80  90  90
Dallas              57  71  59  64  51 /  20   5  80  90  90
Terrell             56  70  57  65  49 /  40   5  70  90 100
Corsicana           59  72  61  70  51 /  30   5  50  80 100
Temple              60  74  63  73  51 /  40   5  40  80 100
Mineral Wells       53  68  56  64  47 /  10   5  80  90  90

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 18, 2:19 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
219 PM CDT Thu Apr 18 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
219 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms will accompany a cold front this afternoon
and evening. A few storms may become severe with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional storm chances will arrive this weekend with the passage of
an upper level disturbance. A few storms may become strong with small
hail and locally heavy rain possible.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation is possible this afternoon and evening.

In the hours before

Local storm report, Apr 18, 5:33 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
533 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Hail             14 WNW Evant            31.58N 98.35W
04/18/2024  M2.25 Inch       Hamilton           TX   Public

            Social media image of measured 2.25 inch
            hailstone.

&&
Local storm report, Apr 18, 5:40 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
540 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     Hail             13 ENE Goldthwaite      31.54N 98.38W
04/18/2024  E1.75 Inch       Mills              TX   Public

            Social media report of golf ball sized hail.

&&
Local storm report, Apr 18, 5:54 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
554 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Hail             7 SSW Mullin            31.47N 98.73W
04/18/2024  M1.50 Inch       Mills              TX   Broadcast Media

            Relayed image of multiple half dollar hail
            stones and a ping pong sized hail stone.
            Time estimated via radar.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:42 PM CDTSevere Thunderstorm WarningFWDHamilton63 min
Apr 18, 5:10 PM CDTSevere Thunderstorm WarningFWDHamilton, Mills50 min
Apr 18, 5:55 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDLampasas, Mills65 min
Apr 18, 6:19 PM CDTTornado WarningFWDLampasas41 min
Apr 18, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDLampasas22 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.